New Mexico, 2014

Flash Flooding in New Mexico, July 29, 2014

July 29, 2014 · NWS ABQ · 3 events in 2 counties and zones

The upper level pattern continued to be dominated by broad high pressure over the state. An upper level disturbance tracked eastward across central and northern New Mexico triggering showers and thunderstorms over much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The upper level pattern continued to be dominated by broad high pressure over the state. An upper level disturbance tracked eastward across central and northern New Mexico triggering showers and thunderstorms over much of the area. Moisture remained abundant with precipitable water vales nearly 150% of normal. Showers and thunderstorms developed during the late morning hours across central portions of the state. These storms slowly moved eastward throughout the afternoon. During the late afternoon hours, a thunderstorm developed in far northwest Bernalillo County and intensified as it moved east southeast into the Albuquerque South Valley. This storm dropped over one inch of rainfall in less than 45 minutes causing significant flooding in Albuquerque's South Valley. Another isolated strong thunderstorm near Bernal in San Miguel county produced a well-defined funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 29, 2:34 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 29, 2:34 PM MST, 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
334 PM MDT TUE JUL 29 2014

.SYNOPSIS...
TORRENTIAL RAINFALL FELL ACROSS THE EASTERN PLAINS OVERNIGHT WITH
REPORTS OF 5 TO 7 INCHES LEADING TO FLOODING OF CREEKS AND
STREAMS...SOME OF WHICH OVER-TOPPED ROADS. AN ACTIVE PATTERN IS IN
PLACE AND DAILY ROUNDS OF THUNDERSTORMS ARE HERE TO STAY...IN PART
DUE TO A STRONG BACKDOOR FRONT ON TRACK TO PUSH DOWN THE EASTERN
PLAINS WEDNESDAY THEN WEST TO NEAR THE CONTINENTAL DIVIDE
WEDNESDAY NIGHT. THE FRONT WILL RECHARGE MOISTURE AND LEAD TO AN
UPTICK IN THUNDERSTORM ACTIVITY BOTH THURSDAY AND FRIDAY. LOOKING
TOWARD THE WEEKEND AND INTO EARLY NEXT WEEK...THE MONSOONAL
MOISTURE PLUME WILL REMAIN OVER THE AREA WHICH WILL CONTINUE TO
PROVIDE FUEL FOR THUNDERSTORMS. HIGH TEMPERATURES WILL GENERALLY
BE AT OR BELOW NORMAL THROUGH THE FORECAST PERIOD THANKS TO RAIN
COOLING AND PLENTY OF CLOUD COVER.

&&

.DISCUSSION...
12Z KABQ SOUNDING REVEALED A PWAT OF 1.30 INCHES...WHICH IS ALMOST
+2 STANDARD DEVIATIONS ABOVE NORMAL FOR LATE JULY. THE KABQ
SURFACE DEWPOINT TOPPED AT 63 EARLY THIS MORNING AND MANAGED TO
STAY AT 60 THROUGH NOON. THIS JUICY AIRMASS PARTIALLY EXPLAINS THE
EFFICIENT RAIN-MAKING THAT OCCURRED OVERNIGHT AND EARLIER THIS
MORNING ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS. THE MOST
IMPRESSIVE 24HR RAINFALL OBSERVED CAME IN FROM 13 SSE OF NEWKIRK
WITH 7.05 INCHES. THE SIGNIFICANT RAINFALL THAT OCCURRED OVERNIGHT
HAS LEAD TO THE FLOODING OF CREEKS AND STREAMS...WHICH HAVE OVER-
TOPPED ROADWAYS IN GUADALUPE...DE BACA AND CHAVES COUNTIES. SOME
MINOR FLOODING IS POSSIBLE ON THE PECOS RIVER SOUTH OF SUMNER LAKE
OVERNIGHT INTO WEDNESDAY.

DUE TO TODAY'S ROUND OF CONVECTION AND ALREADY SATURATED GROUNDS...
WILL LEAVE THE FLASH FLOOD WATCH UP AND INTACT FOR NOW. HOWEVER...
STORMS ARE MOVING AT 20 MPH AND WITH LITTLE CHANCE OF ORGANIZING SO
ADDITIONAL FLOODING IMPACTS WILL BE LOCALIZED. THERE IS SOME
POTENTIAL FOR THUNDERSTORM ORGANIZATION OVERNIGHT ACROSS SE
COLORADO...WHICH MAY GRAZE OUR NORTHEAST PLAINS. OTHERWISE...
CONVECTION SHOULD FOLLOW A MORE NORMAL DIURNAL DOWNTREND THIS
EVENING AND OVERNIGHT COMPARED TO THE PAST COUPLE NIGHTS THANKS IN
PART TO THE DRYING WORKING OVER THE WESTERN PORTION OF THE AREA
BEHIND A SHORTWAVE TROUGH AXIS.

MOISTURE WILL BE RECHARGED WEDNESDAY BEHIND A BACKDOOR FRONT
ACROSS THE EASTERN PLAINS...THEN PUSH WEST TO NEAR THE
CONTINENTAL DIVIDE WEDNESDAY NIGHT RESULTING IN EAST CANYON/GAP
WINDS IN THE RIO GRANDE VALLEY. WEDNESDAY LOOKS TO BE A "DOWN" DAY
COMPARED TO THE PAST COUPLE OF DAYS. THURSDAY THUNDERSTORM
POTENTIAL WILL FAVOR THE AREAS FROM THE RIO GRANDE VALLEY WEST...
WITH THE EASTERN PLAINS POSSIBLY SHUT DOWN THANKS TO COLD AIR
ADVECTION BEHIND THE FRONT. HIGHS ON THURSDAY ACROSS THE EASTERN
PLAINS WILL BE 8-13 DEGREES BELOW NORMAL. THUNDERSTORMS SHOULD
TICK UP ON FRIDAY ACROSS THE EAST AS THE LOWER BOUNDARY LAYER
AIRMASS MODERATES AND HIGHER SURFACE DEWPOINT TEMPS RETURN.

THE UPPER HIGH IS FORECAST TO DRIFT FROM AZ EAST OVER NM THROUGH
THE WEEKEND...BRINGING THE MONSOONAL MOISTURE PLUME EAST WITH IT
ACROSS CENTRAL AND WESTERN PORTIONS OF THE AREA. BOTH THE 12Z
ECMWF AND GFS SHOW THE UPPER HIGH SHIFTING SOUTH EARLY NEXT WEEK
WITH THE POTENTIAL FOR SOME WEAK TROUGHING TO WORK OVER THE
SOUTHERN/CENTRAL ROCKIES. POINT HERE IS THAT HIGH TEMPERATURES
SHOULD BE REASONABLE (AT OR BELOW NORMAL) WITH CONTINUED
THUNDERSTORM CHANCES FOR THE FORESEEABLE FUTURE.

11

&&

.FIRE WEATHER...
THE HIGHER HUMIDITY AND ABUNDANT RAINFALL WILL CONTINUE MOST
AREAS THROUGH EARLY NEXT WEEK. SLIGHT DRYING ACROSS THE WEST
EXPECTED WEDNESDAY BUT REINFORCING COLD FRONT WILL RETURN HIGH
HUMIDITY AND WETTING RAIN CHANCES ACROSS THE WEST ON THURSDAY.
PERHAPS A BIT MORE STABLE THUS LESS RAINFALL CHANCES ACROSS THE
EAST THURSDAY. THE MAIN FOCUS WEDNESDAY WILL BE FOUND ACROSS NORTH
CENTRAL AND NORTHEAST AREAS DURING THE DAY DUE TO THE FRONTAL
PUSH. THEN THE HEAVIER RAINFALL SHOULD TREND SOUTHWARD ACROSS THE
EASTERN PLAINS WEDNESDAY NIGHT. SIGNIFICANT WETTING RAINFALL
CHANCES EXPECTED ON FRIDAY PRETTY MUCH AREAWIDE...ESPECIALLY ALONG
THE CONTINENTAL DIVIDE EASTWARD.

THE UPPER HIGH WILL BUILD WEST/NORTHWARD DURING THE WEEKEND. THIS
HAS BEEN ADVERTISED BY THE MODELS FOR QUITE SOME TIME. A BACK DOOR
INFLUENCE IS LESS LIKELY NOW FOR THE WEEKEND BUT THE MAIN MONSOONAL
MOISTURE PLUME SHOULD BE CENTERED OVER THE STATE. THUS HIGH HUMIDITY
AND ABUNDANT ATMOSPHERIC MOISTURE SHOULD BE TRAPPED WITHIN THE UPPER
HIGH CIRCULATION. THIS MEANS DAILY ROUNDS OF WETTING RAIN. THE
WESTERN TWO THIRDS WOULD BE FAVORED DURING THIS PERIOD AS THE EASTERN
PLAINS DRY SOME.

THE MAIN MONSOONAL PLUME SHOULD GRADUALLY SHIFT EASTWARD DURING THE
EARLIER HALF OF NEXT WEEK. BOTH THE GFS/ECMWF ARE SHOWING THIS TREND
ALTHOUGH THEY DIFFER ON HOW MUCH AND DURATION OF THE TREND. ECMWF IS
A LITTLE FLATTER WITH THE RIDGE THAN THE GFS THUS PROVIDING SOME
DRIER AIR ENTRAINMENT OVER THE AREA. HARD TO SAY RIGHT NOW BUT CANT
RULE OUT A BACK DOOR COLD FRONT IN THAT SCENARIO SO EITHER
WAY...STORMS WILL BE AROUND AND NOT LOOKING AT ANY SIGNIFICANT
DRYING TREND AT THIS TIME THROUGH MIDWEEK.

50

&&

.AVIATION...
18Z TAF CYCLE
ANOTHER ACTIVE TS/SH PERIOD REST OF TODAY INTO TONIGHT. WENT
BULLISH FOR MORE VIS/CIG IMPACTS DUE TO CURRENT AND EXPECTED HIGH
SURFACE HUMIDITY. WIND SHOULD BE LESS OF A CONCERN ALTHOUGH CANT
RULE OUT WET MICROBURST ACTIVITY. CENTRAL AND EASTERN LOCATIONS
ARE MOST LIKELY TO BE IMPACTED. USING VCTS WITH TEMPO SH AT MOST
CENTRAL/EASTERN LOCATIONS. IT APPEARS THAT ANOTHER BAND OF
MODERATE/HEAVY RAIN WOULD DEVELOP CENTRAL AREAS AND SHIFT EASTWARD
TONIGHT...ESPECIALLY BETWEEN 04Z TO 09Z THEN SOME PARTIAL
CLEARING. EXPECT MVFR IF NOT IFR CIGS/VIS WITH THAT BAND OF RAIN.
ALSO CANT RULE OUT SOME LOW CLOUD DEVELOPMENT AFTER THE BAND MOVES
THROUGH. MODELS NOT INDICATING THAT AS MUCH THOUGH. MODELS VARY
SIGNIFICANTLY ABOUT OVERNIGHT RAIN/CIG/VIS RESTRICTIONS SO
CONFIDENCE NOT THE BEST FOR THE OVERNIGHT HOURS.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  90  63  89 /  20  20  10  20
DULCE...........................  53  84  53  81 /  30  40  30  40
CUBA............................  56  85  55  79 /  30  30  40  60
GALLUP..........................  56  87  58  86 /  20  20  10  30
EL MORRO........................  53  84  54  83 /  30  20  20  50
GRANTS..........................  57  87  56  84 /  30  20  30  40
QUEMADO.........................  56  85  57  85 /  20  20  20  40
GLENWOOD........................  58  91  59  90 /  20  10  10  40
CHAMA...........................  48  79  49  75 /  50  60  50  60
LOS ALAMOS......................  58  82  56  75 /  40  50  40  60
PECOS...........................  55  79  54  73 /  40  50  60  60
CERRO/QUESTA....................  50  77  52  73 /  50  60  60  50
RED RIVER.......................  45  67  44  66 /  70  70  70  60
ANGEL FIRE......................  45  71  45  68 /  60  70  70  60
TAOS............................  51  78  52  74 /  40  40  40  50
MORA............................  52  75  52  70 /  40  60  60  50
ESPANOLA........................  59  84  58  80 /  30  30  30  40
SANTA FE........................  59  83  57  76 /  40  40  40  50
SANTA FE AIRPORT................  58  85  58  79 /  30  30  30  40
ALBUQUERQUE FOOTHILLS...........  64  88  65  83 /  30  30  30  40
ALBUQUERQUE HEIGHTS.............  66  89  66  84 /  20  20  20  40
ALBUQUERQUE VALLEY..............  63  91  63  86 /  20  20  20  40
ALBUQUERQUE WEST MESA...........  66  90  65  85 /  20  20  20  40
LOS LUNAS.......................  64  92  62  87 /  20  20  20  30
RIO RANCHO......................  65  89  64  85 /  20  30  20  40
SOCORRO.........................  67  95  67  89 /  30  20  20  30
SANDIA PARK/CEDAR CREST.........  59  85  58  77 /  30  30  30  50
TIJERAS.........................  61  86  59  78 /  30  30  30  50
MORIARTY/ESTANCIA...............  57  85  56  76 /  30  30  50  50
CLINES CORNERS..................  58  82  55  74 /  40  30  40  40
GRAN QUIVIRA....................  60  87  59  79 /  30  20  30  60
CARRIZOZO.......................  63  89  62  82 /  30  20  20  50
RUIDOSO.........................  57  83  53  74 /  40  30  40  60
CAPULIN.........................  56  71  53  73 /  70  70  30  30
RATON...........................  56  73  54  72 /  50  60  40  40
SPRINGER........................  58  75  55  73 /  50  50  30  40
LAS VEGAS.......................  56  77  52  71 /  30  50  50  40
CLAYTON.........................  61  74  55  77 /  70  50  30  20
ROY.............................  60  75  54  75 /  50  50  30  20
CONCHAS.........................  64  83  60  78 /  40  30  30  20
SANTA ROSA......................  63  84  61  79 /  40  30  30  20
TUCUMCARI.......................  64  85  61  80 /  40  30  30  20
CLOVIS..........................  63  85  60  78 /  30  30  30  20
PORTALES........................  65  88  61  79 /  20  30  30  20
FORT SUMNER.....................  64  88  63  81 /  30  30  30  20
ROSWELL.........................  68  93  68  84 /  20  20  30  20
PICACHO.........................  63  89  62  79 /  30  30  30  40
ELK.............................  61  84  60  77 /  50  30  50  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ510>516-523-526>534-537-539.

&&

11
Hazardous weather outlook, Jul 29, 5:37 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
637 AM MDT TUE JUL 29 2014

NMZ501>540-301230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
637 AM MDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS EASTERN NEW MEXICO
WILL GRADUALLY DIMINISH IN COVERAGE AND INTENSITY BY MID-MORNING.
THIS WILL GIVE WAY TO A NEW ROUND OF SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON INTO THE EVENING ACROSS NORTHERN AND
CENTRAL NEW MEXICO. SLOW MOVEMENT OF STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL WHICH COULD LEAD TO FLOODING. STORMS MAY ALSO
PRODUCE SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BRIEF BREAK IN THE ACTIVE PATTERN IS EXPECTED ON WEDNESDAY. THEN
ANOTHER BACKDOOR COLD FRONT WILL BOOST STORM COVERAGE FOR THE
THURSDAY THROUGH SATURDAY PERIOD WITH SCATTERED TO NUMEROUS
THUNDERSTORMS EXPECTED. STORM MOTIONS WILL BE SLOW AND RAINFALL
COULD BECOME HEAVY AT TIMES. THIS MAY LEAD TO LOCALIZED AREAS OF
FLASH FLOODING... ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN
SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL.
A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

41

In the hours before

Local storm report, Jul 29, 11:33 AM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1233 PM MDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      13 SSE NEWKIRK          34.89N 104.20W
07/29/2014                   GUADALUPE          NM   PUBLIC

            5 TO 6 FEET OF WATER FROM ALAMOGORDO DRAINAGE OVER HWY
            156. PAVEMENT WAS STRIPPED. HALF MILE OF FENCELINE TORE
            OUT DUE TO FLOODING. BUNKHOUSE LOCATED NEAR WATER
            CROSSING TOOK WATER DAMAGE AND WATER FILLED UP THE
            BASEMENT. TWO WATER RETENTION PONDS WERE BREACHED ON THE
            RANCH AND DESTROYED. 7.05 INCHES OF RAIN IN A 4 TO 5
            HOUR PERIOD.

&&

EVENT NUMBER ABQ1401129

50
Local storm report, Jul 29, 12:21 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
121 PM MDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLASH FLOOD      16 NW FORT SUMNER       34.64N 104.44W
07/29/2014                   DE BACA            NM   TRAINED SPOTTER

            WATER FROM ALAMOGORDO DRAINAGE BETWEEN 3 TO 4 FEET DEEP
            OVER HWY 84. AROUND 300 YARDS WIDE. HIGHWAY SHUT DOWN BY
            STATE POLICE.

&&

EVENT NUMBER ABQ1401130

50
Special weather statement, Jul 29, 2:31 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 PM MDT TUE JUL 29 2014

NMZ511-518-519-292200-
JEMEZ MOUNTAINS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANTA
FE METRO AREA-
331 PM MDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL COUNTY
THROUGH 400 PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAN FELIPE PUEBLO...OR ABOUT 7 MILES NORTH
OF BERNALILLO...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ANA PUEBLO...SAN FELIPE
PUEBLO AND ALGODONES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3543 10626 3529 10641 3528 10647 3528 10648
      3541 10661 3551 10650
TIME...MOT...LOC 2131Z 301DEG 11KT 3541 10650

SHOEMAKE
Special weather statement, Jul 29, 2:33 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
333 PM MDT TUE JUL 29 2014

NMZ528-292200-
FAR NORTHEAST HIGHLANDS-
333 PM MDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA COUNTY THROUGH 400
PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WAGON MOUND...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
MORA COUNTY.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 376 AND 386...

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3591 10454 3577 10475 3578 10477 3592 10489
      3601 10477
TIME...MOT...LOC 2133Z 310DEG 12KT 3591 10479

SHOEMAKE

The radar

The Albuquerque radar (KABX), 16 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Bernalillo

When
July 29, 3:06 PM MST to 4:00 PM MST
Where
Bernalillo County, 7.09 mi W of (Abq)albuquerque Intl Airport to 6.59 mi W of (Abq)albuquerque Intl Airport
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.025, -106.744

Local media reported water up to the body frames of vehicles with multiple feet of water at 98th Street and Dennis Chavez.

Flash Flood, Bernalillo

When
July 29, 3:06 PM MST to 4:00 PM MST
Where
Bernalillo County, 5.38 mi W of (Abq)albuquerque Intl Airport to 5.36 mi W of (Abq)albuquerque Intl Airport
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.030, -106.714

Local media reported multiple feet of standing water at the intersection of Coors and Barcelona. A business owner near this intersection indicated that fast moving water ripped off a retaining berm near his business.

Funnel Cloud, San Miguel

When
July 29, 4:00 PM MST to 4:10 PM MST
Where
San Miguel County, Bernal
Reported by
Broadcast Media
Coordinates
35.400, -105.320

Local broadcast media relayed a photo of a funnel cloud near Bernal.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524770, 524771, 524753.